Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 42, NWS Shreveport, LA

April 5, 1997Nacogdoches County, Panola County, Shelby County, Texas

NWS Shreveport, LA issued this flash flood warning at Apr 5, 1997, 12:51 AM CST for Nacogdoches County, Panola County, Shelby County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 1997, 12:51 AM CST (06:51 UTC)
Expired
Apr 5, 1997, 4:00 AM CST
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Nacogdoches County, TX, Panola County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 82 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 050652 COR
FFWSHV
LAC015-017-119-TXC347-365-419-051000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1251 AM CST SAT APR 5 1997

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  400 AM CST
FOR THE FOLLOWING AREAS...

IN NORTHWEST LOUISIANA

   ...BOSSIER PARISH...CADDO PARISH...WEBSTER PARISH


IN EAST TEXAS

   ...NACOGDOCHES COUNTY

IN NORTHEAST TEXAS

   ...PANOLA COUNTY...SHELBY COUNTY

AT 1250 AM CST...DOPPLER RADRAR IN SHREVEPORT CONTINUE INDICATED A 25
MILE WIDE AREA OF SHOWERS AND THUNDERSTORMS STRETCHING FROM NEAR
MAGNOLIA ARKANSAS TO NACOGDOCHES TEXAS. THE INDIVIDUAL SHOWERS AND
THUNDERSTORMS WITHIN THIS AREA WERE MOVING TO THE NORTH NORTHEAST AT
NEAR 40 MPH WHILE THE AREA SHOWED LITTLE MOVEMENT.

HEAVY RAINS OF UP TO 5 INCHES FELL ACROSS THIS AREA DURING THE AFTERNOON
AND EVENING HOURS. ADDITIONAL RAINS OF UP TO 1 AND 1/2 INCHES IN AN HOUR
TIME IS LIKELY ACROSS MUCH OF THIS AREA BEFORE THE RAIN ENDS. THIS
ADDITIONAL RAINFALL WILL ADD TO THE EXTENSIVE FLOODING PROBLEMS ACROSS
THIS AREA TONIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.

11/18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 8:30 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 4, 8:30 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CST FRI APR 4 1997

SEVERE WEATHER CONTINUES TO DOMINATE THE WEATHER THIS EVENING. FIRST
ROUND OF SVR THUNDERSTORMS PRODUCED A TORNADO OR TWO AND SEVERAL
REPORTS OF HIGH WIND. STRONG UPPER LOW OVER BIG BEND AREA OF TEXAS
IS MOVING EAST NORTHEAST AND WILL CONTINUE TO PRODUCE SEVERE WEATHER
IN OUR AREA INTO THE WEE HOURS OF THE MORNING.  DRY LINE SHOULD PUNCH
WELL INTO EAST AND NORTHEAST TEXAS TONIGHT... BUT SHOULD STOP JUST
WEST OF SHREVEPORT. SEVERE WEATHER WILL SLOWLY TAPER OFF LATE TONIGHT
AS THE UPPER LOW MOVES RAPIDLY NORTH OF OUR AREA.  NEED TO CONTINUE
FLASH FLOOD WATCH TONIGHT FOR NORTHWEST AND NORTH CENTRAL LOUISIANA
AND FOR NORTHEAST TEXAS UNTIL THE NEXT FCST ISSUANCE. THE REMAINDER
OF THE FORECAST LOOKS OK AS IS.

3

In the hours before

Special weather statement, Apr 5, 12:28 AM CST, 23 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-050645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1228 AM CST SAT APR 5 1997

...A TORNADO WATCH IS IN EFFECT UNTIL 400 AM FOR A LARGE PORTION
OF NORTHEAST TEXAS...NORTHWEST LOUISIANA AND SOUTHWEST ARKANSAS...

...FLASH FLOOD WATCH IN EFFECT FOR THE REMAINDER OF THE NIGHT FOR
NORTHWEST LOUISIANA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...

AT 1230 AM DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM JUST WEST OF EL DORADO ARKANSAS TO SHREVEPORT TO LUFKIN TEXAS.
THE STRONGEST STORMS WERE OCCURRING IN THE SHREVEPORT AREA...NEAR
MAGNOLIA ARKANSAS AND NEAR CENTER TEXAS.

SOME OF THE STRONGER STORMS WILL PRODUCE 40 TO 50 MPH WINDS
...DANGEROUS LIGHTNING...AND FROM ONE TO TWO INCHES OF RAIN PER HOUR.
THE HEAVY RAINS WILL CONTINUE TO PRODUCE FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS ALONG WITH FLOODING OF SOME ROADWAYS.

FLASH FLOOD WARNINGS CONTINUE IN EFFECT FOR CADDO...BOSSIER...WEBSTER
PARISHES IN NORTHWEST LOUISIANA...AND PANOLA...SHELBY AND NACOGDOCHES
COUNTIES IN NORTHEAST TEXAS UNTIL 400 AM.

FLASH FLOOD WARNING REMAIN IN EFFECT UNTIL 230 AM FOR HARRISON COUNTY
IN NORTHEAST TEXAS AND COLUMBIA COUNTY IN SOUTHWEST ARKANSAS.

DOPPLER RADAR ESTIMATES THAT TWO TO FOUR INCHES OF RAIN HAS FALLEN
OVER A LARGE PORTION OF NORTHEAST TEXAS...NORTHWEST LOUISIANA AND
SOUTHWEST ARKANSAS WITH ISOLATED SIX INCH AMOUNTS REPORTED.

IV
Special weather statement, Apr 5, 12:49 AM CST, 2 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-050645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1228 AM CST SAT APR 5 1997

...A TORNADO WATCH IS IN EFFECT UNTIL 400 AM FOR A LARGE PORTION
OF NORTHEAST TEXAS...NORTHWEST LOUISIANA AND SOUTHWEST ARKANSAS...

...FLASH FLOOD WATCH IN EFFECT FOR THE REMAINDER OF THE NIGHT FOR
NORTHWEST LOUISIANA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...

AT 1230 AM DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM JUST WEST OF EL DORADO ARKANSAS TO SHREVEPORT TO LUFKIN TEXAS.
THE STRONGEST STORMS WERE OCCURRING IN THE SHREVEPORT AREA...NEAR
MAGNOLIA ARKANSAS AND NEAR CENTER TEXAS.

SOME OF THE STRONGER STORMS WILL PRODUCE 40 TO 50 MPH WINDS
...DANGEROUS LIGHTNING...AND FROM ONE TO TWO INCHES OF RAIN PER HOUR.
THE HEAVY RAINS WILL CONTINUE TO PRODUCE FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS ALONG WITH FLOODING OF SOME ROADWAYS.

FLASH FLOOD WARNINGS CONTINUE IN EFFECT FOR CADDO...BOSSIER...WEBSTER
PARISHES IN NORTHWEST LOUISIANA...AND PANOLA...SHELBY AND NACOGDOCHES
COUNTIES IN NORTHEAST TEXAS UNTIL 400 AM.

FLASH FLOOD WARNING REMAIN IN EFFECT UNTIL 230 AM FOR HARRISON COUNTY
IN NORTHEAST TEXAS AND COLUMBIA COUNTY IN SOUTHWEST ARKANSAS.

DOPPLER RADAR ESTIMATES THAT TWO TO FOUR INCHES OF RAIN HAS FALLEN
OVER A LARGE PORTION OF NORTHEAST TEXAS...NORTHWEST LOUISIANA AND
SOUTHWEST xARKANSAS WITH ISOLATED SIX INCH AMOUNTS REPORTED.

IV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 9:01 PM CSTFlash Flood WarningSHVPanola, Shelby4 hr
Apr 4, 10:35 PM CSTFlash Flood WarningSHVHarrison4 hr
Apr 4, 10:47 PM CSTSevere Thunderstorm WarningSHVRusk58 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.